View unanswered posts | View active topics It is currently Mon Dec 16, 2019 9:15 am



This topic is locked, you cannot edit posts or make further replies.  [ 1 post ] 
 "Things are not right since he/she left hospital" 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Reply with quote
Post "Things are not right since he/she left hospital"
The National Parkinson Foundation (parkinson.org) has a good online forum where you can ask MDs questions. Most of the questions are about PD. Occasionally people ask questions about LBD.

Recently, someone on the NPF Forum asked about the use of general anesthesia during spinal surgery. Dr. Michael Okun (from the University of Florida) indicates that anesthesia in PD is being studied now, and there is concern that symptoms worsen by surgery. The rest of the MD's answer is an excerpt from a document on hospitalization and PD. I copied the parts of the excerpt that deal with people having worsened motor symptoms or worsened confusion after being in the hospital. There's also a small paragraph on anesthesia.


http://forum.parkinson.org/forum/viewtopic.php?t=6996

Anonymous
Posted: Mon Mar 09, 2009 5:06 am
Post subject: General Anesthesia

I have spinal stenosis... My orthopedic surgeon wants to do a laminectomy... My neurologist tells me that "the Parkinson brain does not do well under general anesthesia. It can cause cognitive impairment." ... What have you heard and what is your opinion regarding general anesthesia and the Parkinson Brain?...


Dr. Okun
Posted: Fri Mar 13, 2009 7:07 am

Thanks for the nice message. Cate Price at University of Florida has a NPF funded research project in this area. Indeed we are worried about worsening with any type of surgery with PD and we need a better understanding of how to do surgery and anaesthesia for patient safety, because people need these operations!

Here is some information we have written over the years on PD and surgery that may be helpful. ...


Be aware that for unclear reasons some symptoms worsen following general or local anesthesia, and some patients have even reported feeling as if they never return to their baseline. In general, local anesthesia is thought to be safer than general anesthesia, and if you have problems with thinking and memory, they should be evaluated prior to surgery as they may also worsen (Chou 2007).


My mother has Parkinson disease and was recently hospitalized. However, she seems to be moving much worse in the hospital than at home. Why is that?

Several explanations are possible. When patients with Parkinson’s disease have an infection of some kind, whether it is the common cold, pneumonia, or a urinary tract infection, they often feel like their symptoms worsen. Increased tremor or more difficulty walking may be noted. When the infection is treated and resolves, the symptoms generally return to baseline. Another symptom that may worsen when patients with Parkinson’s disease have an infection is swallowing. When swallowing is impaired and patients are weak, the food may go down into the lungs, causing an “aspiration pneumonia”, which in turn, may further impair swallowing ability. In these situations, a speech pathology consultation can be useful to formally assess swallowing and make dietary recommendations. In addition, a respiratory therapist consultation for “chest PT” may be helpful. Chest PT consists of several minutes of chest clapping to help mobilize the sputum and make it easier to cough.

Another possibility is - new medication. Common offenders include antipsychotic drugs or anti-nausea drugs. Haloperidol (Haldol) is a common antipsychotic drug that is used in hospital settings. This drug blocks dopamine receptors and worsens Parkinson’s disease. Other commonly used antipsychotics include risperidone (Risperdal), olanzapine (Zyprexa), and aripiprazole (Abilify). The only antipsychotics that can be used safely in PD patients are clozapine (Clozaril) and quetiapine (Seroquel). Common anti-nausea medications that can worsen symptoms of Parkinson disease include prochlorperazine (Compazine), promethazine (Phenergan), and metoclopramide (Reglan). These medications have similar structures to the antipsychotics and should not be used. Trimethobenzamide (Tigan) and ondansetron (Zofran) are suitable alternatives that can be used without fear of worsening symptoms.

Regardless of the cause, all patients with Parkinson disease should be as active as possible while in the hospital. Moving around not only tones muscle, it allows faster recovery and prevents decomposition of the skin, which can happen when staying in one position for too long. Depending upon your condition, however, you may not have a choice and your doctor may order you to bed rest. In that case, physical therapy should be ordered as soon as possible. Some patients may also need rehabilitation at a rehabilitation hospital or a nursing facility before being discharged to home.

There are multiple explanations for worsening of Parkinson disease while in the hospital. Infections should be sought and treated. Drugs that block dopamine, like haloperidol and certain anti-nausea drugs, should be avoided. Chest PT, speech pathology, and physical therapy may all be useful in the recovery process (Chou 2007).


My husband has Parkinson’s disease and became confused in the hospital last time he was there. How can I prevent this?

Many things happen in the hospital that can contribute to confusion. Any infection in a patient with Parkinson’s disease can be enough to tip a patient “over the edge” mentally. Similarly, infections can adversely affect motor function as we discussed above. The introduction of new medications frequently results in disorientation and memory problems, especially pain medications. Lack of sleep while in the hospital can also contribute to a confusional state. Continuous alarms from IV machines and hallway lights can all result in frequent awakening. Nurses also may regularly enter the room overnight to take vital signs, give medications, or to check on a patient. In some patients, especially in the elderly with intermittent confusion at home, just the fact that they are placed in a different and unfamiliar environment may tip them into a delirious state. Finally, confusion is commonly seen following a surgical procedure. The combined effects of anesthesia and medications to treat surgical incision pain are contributing factors in this situation.

Confusion will often disappear once the underlying cause is treated, whether it is addressing the infection or withdrawing the offending medications. Diagnostic testing is rarely necessary. Frequent reassurance, support and comfort may be all that is needed to assist the patient through this period. However, sometimes confusion can lead to behavioral problems, such as aggression, refusal to take pills, and even hallucinations or delusions. In these cases, physical restraints are sometimes necessary to prevent self-injury. Some hospitals have bed or wheelchair alarms to alert nurses when patients attempt to wander, while other hospitals may use a sitter to promote safety. If there are psychotic symptoms, such as visual hallucinations, antipsychotics may be used. Remember in nearly all cases, clozapine (Clozaril) and quetiapine (Seroquel) are the only antipsychotics that should be used in patients with Parkinson disease. Occasionally, lorazepam (Ativan) or diazepam (Valium) can be helpful. These drugs, by themselves, may worsen confusion, but they also can calm the patient. These medications are only temporary and may be discontinued when the confusion resolves.

In very severe cases of confusion with hallucinations and behavioral changes, it may be necessary to temporarily discontinue dopamine agonists, MAO inhibitors, amantadine, benzodiazepines, and pain medications if possible. Treatment with carbidopa/levodopa and either clozapine or quetiapine will usually result in improvement. Later, once patients are stable, they may be slowly titrated back onto previous doses if tolerated (Chou 2007).

Infection and medications are common causes of confusion in the hospital, and when the underlying cause is addressed it usually improves dramatically. ...

Michael S. Okun, M.D.


Thu Apr 16, 2009 11:05 am
Profile
Display posts from previous:  Sort by  
This topic is locked, you cannot edit posts or make further replies.   [ 1 post ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr